Reply To: Treating side effects with OTHER meds? Help!

Home Welcome to the ADDitude Forums For Parents Treating Your Child Treating side effects with OTHER meds? Help! Reply To: Treating side effects with OTHER meds? Help!

#74710
Penny Williams
Keymaster

Straterra was originally created as an anti-depressant but ended up better suited to treat ADHD. If you don’t think it’s making a difference, ask the doctor to take him off of it (you probably have to titrate off so make sure you get guidance from the prescribing doctor). Straterra does cause moodiness and irritability for some, so could be the problem.

Stimulants are known to sometimes affect mood negatively. No parent wants to put their child on medication at all, much less multiple medications. I have always reminded myself that we give our son medication to help him, not to help us. If your son truly needs both to function well and successfully and with some happiness in his life, then it makes sense to have two medications. If the stimulant weren’t improving his quality of life, then you obviously wouldn’t want to add a medication to treat side effects. But, if there’s a lot of benefit then it becomes a worthwhile consideration.

If it were me (keep in mind I’m NOT a doctor or clinician, just a mom who’s been around this block many, many times), I would ask to stop the Straterra since you don’t think it’s doing any good, and then reassess. If you still have the same issues, you can try the an SSRI and see if it’s helpful.

Here’s some insight on multiple medications:

Multiple Medications for Your Child: What You Need to Know

Penny
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism